Pennsylvania, 2012

Heat in Pennsylvania, March 17 to 23, 2012

March 17 to 23, 2012 · NWS BGM · 8 events in 8 counties and zones

A period of record warm temperatures was experienced across northeast Pennsylvania from March 17th to the 23rd as the jet stream was pushed farther north than is typical for this time of year and persistent southerly flow developed over an unusually large area of the United States. Temperatures across northeast Pennsylvania reached well into the 70s during this stretch , with some typically…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A period of record warm temperatures was experienced across northeast Pennsylvania from March 17th to the 23rd as the jet stream was pushed farther north than is typical for this time of year and persistent southerly flow developed over an unusually large area of the United States. Temperatures across northeast Pennsylvania reached well into the 70s during this stretch , with some typically warmer valley locations near or just above 80 degrees. The climate station at the airport in Avoca broke the record for the warmest March on record, with the mean temperature nearly 12 degrees above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 16, 7:07 PM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 16, 7:07 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT FRI MAR 16 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA TONIGHT THROUGH
SATURDAY BRINGING DRY... VERY MILD WEATHER TO THE AREA.
TEMPERATURES WILL BE MORE SEASONABLE FOR MAY THAN MARCH. HIGH
PRESSURE WILL MOVE SLOWLY EAST OFF THE EAST COAST SUNDAY
THROUGH EARLY NEXT WEEK... WITH MAINLY DRY WEATHER CONTINUING
ALONG WITH UNSEASONABLY HIGH TEMPERATURES.

&&

.NEAR TERM /THROUGH SATURDAY/...
JUST MINOR UPDATES ATTM. STRONG LATE DAY SUN BOOSTED TEMPS OVER
THE WRN SECTIONS OF THE FCST AREA SO HAVE UPPED CRNTS AND EVEN FRI
MAX. OTRW...JUST SOME TWEEKS OF THE TEMPS FOR THE OVRNGT HRS...AND
REMOVAL OF SLGT CHANCE POPS IN THE SE AS CRNTS AND RADAR SHOWS NO
PCPN IN THE AREA...AND NONE FCSTD BY MODELS. PRVS DISC BLO.

SURFACE LOW HAS DEVELOPED OVER CENTRAL NY THIS AFTERNOON. RESULT
IS LIGHT NORTHEAST FLOW AT SYR AND THE MOHAWK VALLEY HOLDING
TEMPERATURES IN THAT AREA DOWN IN THE 50S. VERY LIGHT SOUTHEAST
FLOW AND STUBBORN CLOUD COVER HAS ALSO KEPT TEMPERATURES IN THE
MID 40S TO LOWER 50S IN THE CATSKILLS AND EASTERN POCONOS.
MEANWHILE SOUTHWEST FLOW OVER SOUTH CENTRAL NY HAS ALLOWED
TEMPERATURES TO CLIMB TO NEAR 70 AT ELM. CAPPING HAS NOT ALLOWED
ANY SHOWERS TO DEVELOP BEHIND THE MAIN CLUSTER OF SHOWERS THIS
MORNING DESPITE WEAK LOW-LVL CONVERGENCE ASSOCIATED WITH THE SFC LOW.
ANY SLIGHT CHC OF SHOWERS THROUGH LATE THIS AFTERNOON WILL END
TOWARD SUNSET AS THE LOW AND ASSOCIATED SURFACE TROUGH PASSES OFF
TO THE EAST.

AFTER CLEARING THIS EVENING... EXPECT STRATUS CLOUDS AND AREAS OF
FOG TO DEVELOP AFTER MIDNIGHT AS LOW-LEVEL MOISTURE PERSISTS WITH
LIGHT WINDS AND GOOD RADIATIONAL COOLING CONDITIONS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
VERY QUIET WEATHER THROUGH THE PERIOD AS HIGH PRESSURE TRACKS FROM
NEW ENGLAND OFF THE EAST COAST. VERY DRY AIRMASS WILL ALLOW FOR A
SUNNY DAY ON SATURDAY AFTER MORNING CLOUDS AND FOG BURN OFF. LIGHT
WINDS AND MORNING CLOUDS WILL NOT ALLOW FOR FULL MIXING ON
SATURDAY... BUT 850 MB TEMPERATURES AROUND +10 SHOULD STILL ALLOW
FOR HIGH TEMPERATURES TO REACH IN THE MID 60S TO NEAR 70. PATCHY
CLOUDS AND FOG WILL LIKELY FORM AGAIN LATE SATURDAY NIGHT FOLLOWED
BY ANOTHER DRY UNSEASONABLY WARM DAY ON SUNDAY WITH HIGHS AGAIN
FROM THE MID 60S TO LOWER 70S.

A WEAK SHORT WAVE TROUGH WILL LIFT NORTHEAST FROM THE OHIO VALLEY
ON SUNDAY... OVER THE RIDGE AND ACROSS THE MID-ATLANTIC SUNDAY
NIGHT AND MONDAY. THE ATMOSPHERE WILL STILL BE QUITE DRY ON
MONDAY WITH HIGH PRESSURE DOMINATING AT THE SURFACE... BUT A FEW
LIGHT SHOWERS CAN'T BE RULED OUT WITH THE PASSAGE OF THE TROUGH
AND SOME WEAK RETURN FLOW BEGINNING TO DEVELOP AROUND THE BACK
SIDE OF THE HIGH. ONCE AGAIN TEMPERATURES WILL CONTINUE TO RUN WELL
ABOVE NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
XTNDD PD BEGINS WITH A WV EXITING OFF THE NEW ENGLAND CST. SOME
SHWRS MAY LINGER INTO TUE WITH THE COLD POOL ALOFT. ECMWF LINGERS
THE WV AND COOL AIR INTO WED...WHILE THE GFS IS MORE AGGRESSIVE IN
POPPING THE RDG IN PLACE. LTR IN THE PD...LRG UPR LOW CONTS TO
DRFT EWRD INTO THE RDG PSN WITH A SHWR CHANCE RETURNING ON THU AS
THE RDG SLOWLY BRKS DOWN. SHWR RISK WILL CONT THRU THE END OF THE
PD.

TEMPS WILL REMAIN WELL ABV NRML THRU THE PD WITH UNSEASONABLY HIGH
HGTS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
8 PM UPDATE...
LINGERING MVFR TO IFR CIGS ARE POSSIBLE ACROSS THE NORTHERN
TERMINALS OVER THE NEXT FEW HOURS WITH A GRADUAL TRANSITION TO
JUST MVFR VSBYS HERE. ELSEWHERE VFR IS EXPECTED WITH A FAIRLY QUIET
FIRST HALF OF THE NIGHT.

AFTER 06Z...PLENTIFUL LOW LEVEL MOISTURE...AS EVIDENT BY DEW POINTS
STILL IN THE 50S...WILL COMBINE WITH LIGHT WINDS AND AN INVERSION
TO PRODUCE IFR CIGS AND VSBYS DEVELOPING AT ALL TERMINALS BY 08Z
IN FOG. CONFIDENCE IN THE EXACT TIMING OF THE ONSET AND HOW LOW WE
MAY DROP IS STILL IN QUESTION...BUT CONFIDENCE HAS GROWN THAT ALL
TERMINALS WILL SEE AT LEAST IFR CONDITIONS PRIOR TO DAYBREAK. TO
SHOW THE POSSIBILITY OF EVEN LOWER CONDITIONS I CONTINUED A TEMPO
GROUP FOR WHEN THE WORST CONDITIONS ARE POSSIBLE (08Z-12Z).

ON SATURDAY...HIGH PRESSURE OVERHEAD WILL KEEP BOUNDARY LAYER
WINDS NEAR CALM. WITH AN INVERSION IN PLACE...WHATEVER FOG
DEVELOPS IN THE MORNING MAY BE VERY SLOW TO BURN OFF WITH
IMPROVEMENT TO VFR NOT EXPECTED UNTIL 15/16Z AT THE EARLIEST. THIS
IS WELL SUPPORTED BY OBS ACROSS LOWER MICHIGAN AND SOUTHERN
ONTARIO FROM TODAY. BEYOND THAT VFR IS EXPECTED.

WINDS NEAR CALM TONIGHT OR L/V. SOUTHEAST WINDS SATURDAY AT 5 KTS
OR LESS.

.OUTLOOK...

SUN...GENERALLY VFR BUT SOME IFR OR MVFR POSSIBLE EARLY IN FOG.

MON TO TUE...GNRL VFR. CHC MVFR SHOWERS MON NGT INTO TUE MRNG.

WED...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE
NEAR TERM...DGM/MSE
SHORT TERM...MSE
LONG TERM...DGM
AVIATION...HEDEN
Hazardous weather outlook, Mar 16, 1:59 PM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT FRI MAR 16 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
259 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Bradford

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Bradford forecast zone
Reported by
Official NWS Observations
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Lackawanna

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Lackawanna forecast zone
Reported by
Official NWS Observations
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Luzerne

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Luzerne forecast zone
Reported by
Official NWS Observations
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Northern Wayne

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Northern Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Pike

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Southern Wayne

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Southern Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Susquehanna

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Susquehanna forecast zone
Reported by
Official NWS Observations
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

Heat, Wyoming

When
March 17, 12:00 AM EST to March 23, 12:00 AM EST
Where
Wyoming forecast zone
Reported by
Official NWS Observations
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Temperatures across northeast Pennsylvania were anomalously warm for the month, with the warmest stretch occurring from the 17th to the 23rd when temperatures reached well into the 70s, with readings as high as the lower 80s in typically warmer valley locations.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373337, 373338, 373339, 373340, 373341, 373342, 373343, 373344.